Hail, Phillips
- When
- July 18, 4:48 PM MST
- Where
- Phillips County, 5.04 mi NE of Amherst
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.730, -102.100
A severe thunderstorm produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 2:36 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 336 PM MDT Tue Jul 18 2017 .SHORT TERM...(This evening through Wednesday) Issued at 331 PM MDT Tue Jul 18 2017 Moisture under an upper ridge along with a weak shortwave continues to spark thunderstorms over the high terrain this afternoon. A convergence line stretching from Limon northeast to the state corner will be a focus line for storms through the rest of the afternoon. Better CAPE and shear over the northeast corner will put a threat of stronger storms. Shear values are not impressive, this environment would allow for brief heavy rain, strong outflow winds and some hail to be possible. There has been some indication of some convective activity to continue into late evening over the east central plains, with light flow aloft. With this being shown over several runs of the HRRR, will stretch a mention of slight chance PoPs through midnight. Not much of a change to the weather pattern for Wednesday, although the mountains will have a slight increase in moisture as monsoonal moisture begins to push into the area. Highs may be a few degrees warmer especially over the plains. Southerly winds over the plains will be increasing in the afternoon in response to a deepening low over eastern Wyoming. Thunderstorms tomorrow will again mainly produce brief heavy rain and gusty outflow winds. .LONG TERM...(Wednesday night through Tuesday) Issued at 331 PM MDT Tue Jul 18 2017 The upper level pattern is expected to undergo subtle changes over the next 48 hours which will allow a strong surge of monsoonal moisture into the state. The center of the upper ridge will shift eastward, allowing the flow across Colorado to switch from westerly to south and southwesterly. Specific humidity and layer precipitable water values across the state are expected to surge. Daytime heating and any embedded short waves rotating around the upper ridge will then produce afternoon and evening shower activity that will be capable of producing locally heavy rainfall. Winds aloft will remain light, and slow moving thunderstorms will be the main thing to look out for. Thursday and Friday will be the two days with the biggest threat of heavy rainfall. A model sounding at Denver from the NAM for Thursday evening shows a precipitable water value of 1.45 inches, indicative of how moist the airmass is going to be Thursday afternoon. No highlights necessary at this time, but after thunderstorm activity today and again tomorrow, this situation may change. Evolution of the upper air pattern over the weekend will play the key role in modulating the ongoing flash flood threat. The forecast will keep mentioning afternoon and evening thunderstorms. Temperatures are going to continue to be around seasonal normals for the end of July. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 331 PM MDT Tue Jul 18 2017 VFR conditions are expected through Wednesday. Outflow from the scattered thunderstorms over the higher terrain west will continue to impact the airports through 00z, with a few isolated thunderstorms over the airports possible. Ceilings and visibility should remain in above ILS conditions for DEN under the storms, but brief heavy rain and outflow winds to 40kts are possible. The chance for storms will likely end by 03Z. After a few possible wind shifts due to convection, winds are expected to settle at a southerly drainage direction around 06Z, then likely remain south to southwesterly Wednesday morning and afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Dankers AVIATION...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Tue Jul 18 2017 COZ030>051-191715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Tue Jul 18 2017 ...Some stronger storms possible over the far northeast plains... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will form over the higher terrain through this afternoon and evening. Along the urban corridor and across the eastern plains, isolated storms are expected. Stronger storms are possible east of a line from Sterling to Akron. The stronger storms will be capable of producing heavy rain, some hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A broad ridge of high pressure aloft will continue over the southwestern quarter of the country through the weekend. The center of the ridge will shift toward Oklahoma and Texas on Wednesday then over the central plains states at the end of the week. Sub-tropical moisture moving into Colorado from the south will continue producing isolated showers and thunderstorms over the mountains on each afternoon, with a better chance of spreading from the mountains to the adjacent plains from Thursday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702108.